Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Detroit, MI

April 24, 2022Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 24, 2022, 4:51 PM EDT for Shiawassee County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2022, 4:51 PM EDT (20:51 UTC)
Expired
Apr 24, 2022, 5:30 PM EDT
In force
39 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shiawassee County, MI

The radar

The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:48 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 24, 2:48 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
248 PM EDT Sun Apr 24 2022

.DISCUSSION...

Very slow destabilization of the boundary layer ongoing locally late
this afternoon, afforded via a combination of solid diabatic heating
/temps of lower 80s many locales/ and maintenance of mid-upper 50s
dewpoints. Attention immediately upstream as a linear axis of
loosely organized convective showers featured within a plume of
slightly higher moisture content within general pre-frontal
troughing eases eastward while individual cells race northeast. The
underlying forcing/convergence remains rather weak, but some degree
of convective expansion across south-central lower mi remains
possible over the next several hours as heightened pockets of upward
vertical motion attempt to capitalize on the modest thermodynamics
but pronounced 0-6 km bulk shear. Recent CAMs guidance still suggest
a very narrow window both in time and space for greater convective
organization to materalize within this environment - centered
between 20z and 00z mainly northwest of a Howell to Sandusky line
(highest Saginaw Valley). Forecast reasoning on potential convective
threats outlined in earlier forecasts hold - lackluster projection
of instability within a largely unidirectional wind field lends
mainly to the possibility of isolated occurrences of stronger winds
reaching the surface. Even less supportive environment across metro
Detroit, as convective potential is unlikely until after 00z.
Trailing cold front arrives overnight, maintaining at least a chance
of shallow convection into the early morning hours as moisture pools
along the advancing surface to 950 mb frontal slope.

Elevated frontal zone briefly stalls across southeast Michigan into
Monday, as the boundary aligns parallel to the mean flow. This will
leave at least southern and eastern sections of the region
susceptible to additional intervals of light rainfall development
throughout the daylight period, as strong southwest flow atop the
frontal slope offers periodic moist ascent. Higher precipitation
potential with southeastward extent. Extensive cloud cover and the
shower prospects within a cooler post-frontal environment favors
limited diurnal temperature recovery - temperatures generally parked
in the 50s. Ensuing period of cold/dry air advection as stronger
height falls commence Monday night sets the initial stage for a more
meaningful midweek cooldown.

Mid level closed low pivots through Tuesday, solidifying a below
average temperature regime with a secondary surge of cold air
characterized by 850 mb temperatures below -10c. System generally
lean on moisture quality, but advent of greater mid level cyclonic
flow and accompanying uptick in mid level lapse rates may support a
few light late day rain showers /mainly north/ and inconseqential
snow showers Tuesday night. Coldest conditions noted Wednesday, as
deep layer northwest flow ensures readings hold in the 40s through
the day. Slow moderating trend within a generally dry and stable
environment Thursday and Friday.

&&

.MARINE...

As low pressure continues to move across the northern Great Lakes
region this afternoon,  winds out ahead of an approaching cold front
will continue to be gusty.  A Small Craft Advisory continues for all
nearshore zones until the early evening.  The cold front then pushes
across Michigan overnight tonight.  Southerly winds ahead of the
front will give way to westerly flow behind the front going through
the day on Monday.  Chances for rain and some stronger storms will
continue through the evening.  Rain chances then stick around on
Monday before marine conditions briefly settle down later Monday.

&&

.HYDROLOGY...

Scattered to numerous showers and thunderstorms will occur across Se
Mi this afternoon and evening. Due to the convective nature of the
precipitation, rainfall totals will be highly variable across the
area. The pattern will be more conducive to fast moving convection,
which will limit any one location from receiving high rainfall
totals. Rainfall amounts up to a quarter inch are certainly possible
within the stronger thunderstorms.

A region of light rain is then forecast to expand across Se Mi late
tonight/Monday morning and persist into the afternoon. Rainfall
chances and total rainfall amounts have been increasing over the
last couple model cycles. At this stage in the forecast, rainfall
amounts on Monday of a tenth to three tenths of an inch are becoming
more likely.

&&

.PREV DISCUSSION...
Issued at 147 PM EDT Sun Apr 24 2022

AVIATION...

Surface winds have picked up this afternoon out of the southwest as
mixing depths tap into strong lower level flow. Widespread gusts of
20 to 30 knots are being observed at issuance time. These gusts will
maintain through this afternoon and early evening. There is
increasing cloud cover ahead of a cold front with a broken line of
showers and thunderstorms expected to impact southeast MI later this
afternoon and early evening. MBS and FNT will be the first impacted
between 21-24Z and then PTK and terminals south between 22-02Z. There
is a possibility for some isolated severe storms. While greater
certainty in thunderstorms remains across FNT/MBS, have added TEMPO
thunder groups for remainder of TAF sites. Some indicate some weak
instability remaining in the 00-03Z time frame to support this. Clouds
lift back into VFR tonight after broken line of precipitation clears
to the east. Cold front arrives later tonight and lingers into
Monday across western Lake Erie. This will bring renewed lower clouds
tomorrow and more rain chances by tomorrow morning and afternoon.

For DTW...SCT clouds at 5kft heights to start this TAF period. Then
lower ceilings at MVFR expected with a broken line of showers and
thunderstorms affecting DTW between 23 and 02Z. Have included TEMPO
group for TSRA at DTW. More scattered coverage of 5kft ceilings
after midnight with the passing of the cold front.

DTW THRESHOLD PROBABILITIES...

* Medium for cigs aob 5000 feet late this afternoon becoming high
  for evening hours, then low overnight.

* Low to medium for thunderstorms from 22-02z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ421-422-
     441>443.

Lake St Clair...Small Craft Advisory until 8 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT this evening for LEZ444.

&&

DISCUSSION...MR
MARINE.......SS
HYDROLOGY....SC
AVIATION.....AA

You can obtain your latest National Weather Service
forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Apr 24, 3:47 AM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
347 AM EDT Sun Apr 24 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-250800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
347 AM EDT Sun Apr 24 2022

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon and
evening. Slight and marginal risks for severe weather extend across
Southeast Michigan. The higher severe weather chances are north of a
Howell to Harbor Beach line, which includes Flint and the Tri Cities.
The potential for severe weather will mainly be between 3 PM and 11
PM today. The strongest storms will be capable of producing wind
gusts to 60 MPH and hail to one inch in diameter as they move from
southwest to northeast at 50 MPH. An isolated tornado is possible.
These storms will develop within a corridor of weak instability ahead
of a cold front. Very strong winds aloft will combine with the weak
instability to create the severe thunderstorm risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...Please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
347 AM EDT Sun Apr 24 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms may be strong. The strongest storms are expected
within the nearshore waters. This is because the storms are expected
to weaken as they move out across the cold waters of the open lakes.
The strongest storms will be capable of producing wind gusts to 45
knots and hail to one inch in diameter as they move to the northeast
at 40 knots. The storms will develop in advance of a cold front.

Small craft advisories also remain in effect for the all nearshore
waters today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, Apr 24, 3:41 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
341 PM EDT Sun Apr 24 2022

MIZ047-242030-
Midland MI-
341 PM EDT Sun Apr 24 2022

...A strong thunderstorm will impact portions of northwestern Midland
County through 430 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Pleasant, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Oil City around 355 PM EDT.
  Coleman around 405 PM EDT.
  Edenville around 415 PM EDT.

Other locations impacted by this storm include Hope and North
Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8419
      4349 8461
TIME...MOT...LOC 1940Z 226DEG 40KT 4357 8481

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AA
Special weather statement, Apr 24, 4:44 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
444 PM EDT Sun Apr 24 2022

MIZ060-061-242145-
Shiawassee MI-Genesee MI-
444 PM EDT Sun Apr 24 2022

...A strong thunderstorm will impact portions of southeastern
Shiawassee and southwestern Genesee Counties through 545 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morrice, or near Perry, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bancroft around 450 PM EDT.
  Byron around 455 PM EDT.
  Durand and Gaines around 500 PM EDT.
  Lennon around 505 PM EDT.
  Swartz Creek around 510 PM EDT.
  Flushing around 515 PM EDT.

Other locations impacted by this storm include Shaftsburg and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4310 8381 4283 8382 4278 8398 4278 8434
TIME...MOT...LOC 2044Z 228DEG 47KT 4280 8414

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:41 PM EDTSpecial Weather StatementDTXMidland49 min
Apr 24, 3:55 PM EDTSevere Thunderstorm WarningDTXBay, Midland51 min
Apr 24, 4:44 PM EDTSpecial Weather StatementDTXShiawassee61 min
Apr 24, 5:12 PM EDTSevere Thunderstorm WarningDTXGenesee, Saginaw39 min
Apr 24, 5:25 PM EDTSpecial Marine WarningDTX50 min
Apr 24, 5:25 PM EDTSevere Thunderstorm WarningDTXLivingston35 min
Apr 24, 5:29 PM EDTSpecial Weather StatementDTXHuron61 min
Apr 24, 5:42 PM EDTSevere Thunderstorm WarningDTXGenesee, Oakland38 min
Apr 24, 6:19 PM EDTSpecial Weather StatementDTXLapeer56 min
Apr 24, 6:55 PM EDTSpecial Weather StatementDTXSanilac35 min
Apr 24, 6:56 PM EDTSpecial Marine WarningDTX64 min
Apr 24, 7:07 PM EDTSpecial Weather StatementDTXOakland38 min
Apr 24, 7:28 PM EDTSpecial Marine WarningDTX67 min
Apr 24, 7:33 PM EDTSpecial Weather StatementDTXMacomb, Oakland, Wayne57 min
Apr 24, 7:53 PM EDTSpecial Weather StatementDTXLapeer, Saint Clair, Sanilac52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.